Jul 28, 2011
I was diagnosed with HIV in 1993 and wasn't adherent/didn't really take care of myself until my CD4 dropped to 8 and VL exploded to 1.5 mil in late 2009. While I didn't exhibit any OIs, the scare alone smacked me into awareness. After a year and a half of 99% adherence (I missed one dose by 12 hours), my CD4 shot up to 420 and my VL is undetectable. I have two questions regarding this: 1) What things should I be looking out for? I see frequent reference to collateral damage over time - what areas should I be questioning/checking? 2) Is my rebound common? Thanks!
| Response from Dr. McGowan
I am glad things are working out so well for you.
It is more usual for the CD4 count to raise slowly and less completely in a person infected for so many years and who had such a low CD4 when you started...so you can thank your parents for giving you good genes.
The collateral damage that could occur from those years of low CD4 counts could be:
a higher risk for heart attack and stoke...so you should be extra careful to avoid smoking, have your blood pressure and cholesterol checked and kept in the normal range, check your blood sugar and excercise regularly if you are up to it.
Higher risk for liver disease if you have hepatitis B or C...make sure you are tested and if negative, get vaccinated for hep B. If infected have your liver monitored closely and discuss the new treatment options for Heptitis C.
Higer risk for memory (cognitive) problems. This mayb be more subtle and may improve with suppression of HIV over time.
Increased risk for certain cancers. You should avoiod excess exposure to the sun, get your colonoscopy if you are over 50 (or sooner if you have a strong family history), prostate cancer screening for men, mammography for women, cervical and anal Pap for women and anal Pap for men who have had anal sex.
The good news is that the higher your CD4 count and the longer you can keep the virus suppressed the less the chance for some of these conditions (risks decrease after 5 years with CD4 above 500).
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.